Sovereign health group blog
Reach out to us today! Most Private Insurance Accepted

A new worry: Fentanyl and Acetyl fentanyl addiction

Posted on 01-15-15 in Addiction

fentanyl and acetyl fentanyl addiction

Medical News Today reports that emergency physicians should expect, “An upswing in what on the surface appears to be heroin overdoses but are actually overdoses tied to Acetyl fentanyl, an opiate that is mixed into street drugs marketed as heroin or may be sold in pills disguised as oxycodone.” Users themselves may be unaware that they are ingesting acetyl fentanyl. A patient may show signs of a heroin overdose and have symptoms consistent with said overdose, but the physician may discover that the standard dose of the antidote naloxone doesn’t work. For an acetyl fentanyl overdose, larger doses of naloxone are required.

Fentanyl is five to fifteen times stronger than heroin. Injecting it intravenously can cause dire consequences due to its extraordinary potency. Acetyl fentanyl, a derivative of fentanyl, was discovered at the same time. It serves as a direct substitute for heroin in opioid dependent people. 80 times stronger than morphine, side effects include itching, nausea and life-threatening respiratory depression. Drug users who overdose on the spiked heroin or pure acetyl fentanyl marketed as heroin, appear as if they have overdosed on heroin, they look lethargic and disoriented and have shallow breathing, a slow heart rate and low blood pressure but if they don’t respond to the standard treatment for opioid overdose using naloxone, doctors should consider that acetyl fentanyl might be the culprit.

In the United States, acetyl fentanyl falls into a grey area; it is not approved for human consumption and as such, is not regulated. Selling acetyl fentanyl for human consumption is prosecutable by the US Dept. of Justice. On the street, acetyl fentanyl is referred to by many of its street names including China White, Apache, Goodfella, Jackpot, TNT, Murder 8 and Tango and Cash.

Drug distributors are increasing profits by substituting or cutting heroin with acetyl fentanyl. The trend of mixing drugs to be sold on the street is highly dangerous since buyers literally don’t know what they are getting.

The state of Florida noted that abuse of fentanyl was increasing. Their Impaired Physician’s Database contains information categorizing all fentanyl abusing physicians and 75 percent of those in the database are anesthesiologists. Astonishingly, research is underway to determine if second hand exposure is possible, after tests of operating room air showed the presence of fentanyl and propofol (an anesthetic agent that killed Michael Jackson.) Fentanyl was also detected near the mouths of operating room patients where anesthesiologists work for hours.

Due to the high potency of acetyl fentanyl, larger doses of naloxone are needed to reverse the effects. Emergency departments might consider increasing their supply. Prevention services who provide training in the use of naloxone can educate people about the effects of acetyl fentanyl.

Last year, the U.S. Centers for Disease Control and Prevention (CDC) issued an alert regarding a cluster of overdose deaths in Rhode Island related to acetyl fentanyl. In May, 2013 the Rhode Island State Health Laboratories noticed an unusual pattern of toxicology results among 10 overdose deaths of suspected illicit drug users that had occurred March 7-April 11, 2013. A test for fentanyl was positive in all 10 cases but gas chromatography which detects the presence of fentanyl was negative. It was however, consistent with acetyl fentanyl. It had not previously been documented in overdose deaths and was unavailable by prescription. In May, 2013, Rhode Island public health officials conducted a field investigation to determine the role played by acetyl fentanyl. During the investigation, two more acetyl fentanyl deaths occurred, bringing the total to twelve. Toxicology results for ten of the twelve showed in addition to acetyl fentanyl, cocaine, other opioids and benzodiazepines.

While first identified in Rhode Island, the Pennsylvania Department of Drug and Alcohol Programs reported on June 27th that acetyl fentanyl was implicated in 50 fatal overdoses and five non-fatal overdoses across that state in 2013. When addicts overdose on a drug they can identify to an emergency department doctor, an appropriate treatment can be started. In the case of acetyl fentanyl, doctors now have to do detective work to determine what substance has been ingested, increasing the danger to their patients.

Sovereign Health is always up to date on the latest addiction treatment methods. We want to be able to assist anyone who is looking for help as quickly as possible. For information call 866-524-5504

Written by Sovereign Health Group writer Veronica McNamara